Regarding the letter by Montanio et al,1 published in the June 1993 issue of AJDC, I would interpret the implications of their findings about acute warfarin sodium ingestion entirely differently. Rather than seeing the cup "half empty," I see it almost entirely full, since so many children have eaten single doses and their patient was the only one who had a change in laboratory values but had no clinical consequences.
With limited resources available to us, it seems to me entirely irrational to recommend the type of follow-up called for by Montanio et al; in the absence of some evidence of bleeding into the skin or elsewhere, I would see the probability of deleterious clinical outcomes as being infinitesimal. It is like seeking a triiodothyronine (T3) or thyroxine (T4) level in a case of thyroid overdose when, in fact, the probability of a positive finding is virtually
Robertson WO. Warfarin Debate. Arch Pediatr Adolesc Med. 1994;148(8):882. doi:10.1001/archpedi.1994.02170080112025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: